Only way to cope with autism is to use dissociation

My only way to cope with my autism is to use dissociation. I only started getting this two years ago and as most of the research I did said that its over a stressful time I thought it was because of my mum getting a new job. But I have an under active thyroid and I then did more research and found out that the pills I was taking (levothyroxin) could cause dissociation. Recently over the Xmas break I have been out of routine and so have been forgetting to take my pill. Cos of this I have been having angry meltdowns increased anxiety and heavy mood swing which since taking the pill to dissociate out I haven't. I'm now back on them and have return to a more neurotypical person. With dissociation I feel like I'm in a dream and often can't remember or have no idea what people are really saying to me, to some the is a very bad mental illness but to me it makes me better and it is the only way for me to cope. What do you guys think should I get this checked out and stopped when I'm a better person with it ? Does anybody else have this I'm so confused and really need some answers? Love Lily xxxx

  • Hi Lily

    I’m top end Aspergers / HFA and also have an under active thyroid, hence take levrothyroxine. I have disassociation most of the time regardless of my pill taking levels. I suspect that there is a bit of cause and effect going on as the half life of leveothyroxine is six weeks so your body would not notice until early February whether you had taken your pill or not. It is possible though that you are not on a high enough dosage, or possibly the opposite, hence your sensitivity. It would be worth thinking about your other thyroid symptoms and their status, as symptoms are more informative than the blood test in my opinion for the thyroid, and whether they have varied as well.

    I can’t help thinking that the changes may not be pill related but time of year and you’ve made a logical, but potentially incorrect, linkage with your pill taking routine, particularly if it is part of a larger morning ritual. I know that doing things in a different order can throw me off course for hours, so it could be as simple as that. 

    If, however, your thyroid symptoms have varied as well then worth speaking to your pharmacist as to whether a GP appointment might be a good idea.

    Cheers

    Andrew

  • Sorry to be stupid but I didn't understand half of what u said lol can u please tell me more about ur dissociation like when it started how long uve had it for did u go to the Dr and get medication for it and do u find urself able to cope better with or without dissociation thanks xx

  • I can and I can’t. I only realised I had issues with disassociation shorty before my diagnosis and haven’t really thought about it. I do not take any medication for it, as I take not autism medications whatsoever. I’ve only just been diagnosed at age 44, so I am who I am and I’m not about to take meds that change me as the areas where I have difficulties drugs won’t help. My disassociation has been with me as long as I can remember but varies dependent on my stress levels etc. 

    How did you come to be diagnosed with an under active thyroid? What symptoms did you have at the time?

    What I’m suggesting is that the levels of disassociation varies with stress or the thought of stress rather than with whether you have taken your levithyroxine. Rather than the link you’ve made as thyroxine is slow and not fast acting.

    Andrew

  • How can it be due to stress when I have it every day does this mean that every day is stressful for me so confused 

  • You said your disassociation went away in the run up to Christmas and instead you got angry etc. Hence I’m suggesting the change was brought on by stress and that yes, the disassociation May, like mine, always be present but at varying levels.

  • Hi

    I found this post on google when looking something up and was interested in your comment that levothyroxine could cause dissociation.

    I was born with my thyroid not working and have been on it since 23 months old (I'm now nearly 50 yrs old). I have NEVER been told this, even though I am also diagnosed as Autistic and had it severely in childhood. 

    Fortunately (or unfortunately as it now seems) I had this amazing ability to lose myself in fantasy and create new persona's who became 'alters' to deal with the outside world. I've spent years thinking I had mental illness ON TOP of Autism or that they have misdiagnosed me and it's only now all this research is coming out on the differences in women with Autism and the long term effects of masking and camouflaging that I have begun to finally understand myself at 49 years old!

    I've never come across any mention specifically though that levothyroxine causes dissociation and wondered if you could tell me where you saw this information? 

    My personal experience has been that psychological stress affects my thyroxine levels which in turn causes physical symptoms of under active thyroid even if my blood test results come back 'in the normal range'. I thought I had chronic fatigue and fybromyalgia for years but now realise its the stress of constant masking and having to dissociate to be able to function. After totally isolating myself for months reducing all pressure 'to perform' almost all my physical symptoms have disappeared. 

    As soon as I have to 'deal with people' or cope with something/going out my system starts to shut down and I can only function as one of my alters.It will then take me several days to recover from (even an hour or two of having to cope with people in my space). 

    I was once able to cope with going to college, university and work but it seems I have paid a very high price with my mental health due to the intense level of masking needed to get through all that and present as 'normal' (at a time when mental health issues and learning disabilities were not understood)

    Kit

  • Kit

    How interesting as I am on Levothyroxine too due to an underactive thyroid brought on by an autoimmune reaction to an early flu jab at uni. Certainly food for thought.

    Andy

  • I am on levothyroxine too, but day dreamed and developed personas as a child, long before I needed thyroxine. I seem to be less lethargic now I take it, but not disassociated. 

  • I find it interesting that you say "use" dissociation (an observation, not a criticism!)  For me, it is something which has usually just happens without me having any sense of control over it. I agree, however, that it is a "way to cope" - but more of an automatic one which my brain uses to isolate itself from what might otherwise be overwhelming sensory or emotional experiences. I think it's very closely related to the partial shut-downs (and sometimes total shut-downs) which I experience when I'm overstimulated or exhausted; they shade into each other without any definite boundary between shut-down and dissociation. I think that my poor proprioception and interoception play into this too; I am never quite in touch with what my body is doing, making it easier for my mind to dissociate from my body.

    I don't have a thyroid condition (I've been tested many times to see if it was a factor in my traits), but I've spoken with plenty of other autistic people on line who dissociate easily. In your case, with the medication seemingly the trigger for dissociation, I can certainly see how, for an autistic person, it might be an attractive or useful way to muffle the world outside to ease mental strain. To a degree, I do use it that way; although I don't have a pill that I can take, getting really immersed in a special interest or going on a nature ramble quite often induce that state, so although I don't have direct control, I can create a situations where it's likely to happen as a way to give my brain a break.

    To my mind, it's a matter of weighing the good side and the bad side; if the medication is helping you overall, then I wouldn't be too worried about it - what really matters is whether the consequences of being spaced out better than the consequences of the mood swings for you and the people around you.

  • Problem is with thyroxine it tends to be a case of you need the medication because your thyroid doesn't work on it's own. Mine has never worked from birth so literally I must take it or I'll go into a coma and die. I'm not sure how it is for the original person Lilysnape if hers is just a little under or is more severe?

    For me it was the none working thyroid from birth plus the fact it wasn't found until I was 23 months old that caused the damage to the brain that caused the autism.  For people who were autistic first then maybe got a low thyroid in adult life (as many older non-autistic adults also get sometimes) I don't know whether the levothyroxine has the same effects on the adult already fully developed brain?

    For me I believe my degree of autism/dissociation etc may have been a result of no thyroxine when needed for the developing brain as I already had severe symptoms of autism by 23/24 month old.